NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Arthritis and Rheumatism
I was on Orencia for 6 months and constantly got sick. My doctor took me off of it for a month to see if it is working for me and he said my body needs a break. I got broncitis and my doctor gave me Biaxin XL for 7 days. On the fifth day my tongue felt like it was burnt. Then I got these beige patches on my tongue and got so sore that I coulg not eat. I went back to the doctor and he told me that I has thrush caused by the Biaxin. I have been on it before and had not problems. I am also taking Prednisone, Methotrexate, Volteren and Orencia. Is it more common for a person like me with RA and on immune supressses to get thrush? Is there any way to prevent from getting it?
Thrush can happen to people with immune deficiencies, especially when they take antibiotics, which probably affect the normal bacterial flora and create an opportunity for candidal growth on the tongue. Since candida species are part of human normal flora, there isn't a way to eradicate them from your body. Sometimes smokers have more problems with thrush, possibly due to the hot smoke damaging the tongue when inhaled, so if you smoke, you should try to quit. Some people find that avoiding taking antibiotics help prevent thrush from recurring. If you need to take antibiotics, there are nonabsorbable antifungal agents, such as clotrimazole and nystatin, that could be tried preventively. Talk with your doctor about your particular care. Best of luck to you.
Lisa A Haglund, MD
Associate Professor of Clinical Medicine
College of Medicine
University of Cincinnati